Clostridium Difficle Infection

0

[ad_1]

According to Centers for Disease Control, increased rates of Clostridium difficile infection (that have been more difficult to treat) have been reported nationwide. Although approximately two percent of healthy adults are colonized or are asymptomatic, about eighty percent of infections are hospital acquired. The increased rates may be due to antibiotic use, environmental contamination, or the emergence of a more virulent strain with possible antimicrobial resistance.

This new virulent strain produces more quantities of toxins and has become more resistant to antibiotics. It is these two toxins that are associated with infection. The two toxins are described as an enteric toxin that causes an increase in intestinal permeability with diarrhea and another toxin that is lethal when administrated in small amounts intravenously to hamsters either by itself or if combined. It is possible that both toxins together act synergistically in vivo.

One methodology for testing for Clostridium difficile toxin uses an enzyme-linked assay which detects the presence of both toxins in stool samples. Diluted patient samples are added to toxin specific micro-wells. Anti-toxin conjugated horseradish antibodies are added to the micro-wells. If either toxin is present, conjugated toxin antibodies are formed. The change from clear to yellow color in the micro-wells indicates the presence of Clostridium difficile toxins in the patient sample.

Clostridium difficile infection can appear after the patient begins antibiotic therapy. Elderly patients are the most intolerable. Some individuals who are infected remain asymptomatic. The most obvious symptom is watery diarrhea three or four times a day, for two to three consecutive days. After discontinuing antibiotics, symptoms of infection typically subside in one out of four patients. For patients requiring treatment, usually ten days of antibiotic treatment for Clostridium difficile, prescribed by a healthcare practitioner resolves the issue.

In order to prevent the spread of infection, the Centers for Disease Control recommends hand washing after using the restroom and before eating. Cleaning surfaces in bathrooms and kitchens on a frequent basis with household detergents helps eliminate microbes that may cause infection. However, excess use of antimicrobial cleaners may facilitate the increase of infectious organisms and are best avoided. Judicious use of antibiotics should be exercised. Some doctors recommend the use of probiotics with antibiotic usage. The use of probiotics for the prevention of antibiotic associated diarrhea, including Clostridium difficile-associated diarrhea remains unproven. Healthcare facilities should monitor the number of Clostridium difficile cases and follow recommended infection control measures if increased rates or severity of infection are noted.

[ad_2]

Source by Maria Ligos

Leave A Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.